Kentucky, 2004

Damaging Wind in Kentucky, July 25, 2004

July 25, 2004 · NWS JKL · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at Jul 25, 2:52 PM EST, 3 hours 8 minutes earlier.

Area forecast discussion, Jul 25, 2:52 PM EST, 3 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
352 PM EDT SUN JUL 25 2004

.DISCUSSION...

SFC FEATURES HAVE INVERTED TROUGH PUSHING UP INTO TN/OH VALLEYS AND
HIGH PRESSURE ANCHORED OVER MID WEST AND GREAT LAKES REGION. UPPER
LEVEL FEATURES SHOWING A WEAK SHORT WAVE MOVING UP THROUGH THE TN
VALLEY REGION. ALL THIS IS CONTRIBUTING TO A DECENT LINE OF SHOWERS
AND THUNDERSTORMS FROM NORTHERN MISSISSIPPI TO EASTERN KENTUCKY.
SOME OF THE THUNDERSTORMS CELLS LOOK TO BE REACHING THE SEVERE
CATEGORY IN TN.

MODELS IN DECENT AGREEMENT AND EVEN STARTED OFF INITIALIZING WELL.
BUT COMPARING THE FIRST SIX HOURS OF THIS MORNINGS RUN TO ACTUAL
EVENTS...GFS APPEARS TO HAVE A BETTER HANDLE ON THE SFC FEATURES AND
THE PRECIPITATION PATTERN WOULD BEST BE DESCRIBED THROUGH A MIX OF
THE GFS AND ETA. ETA WAS JUST A LITTLE TOO WEAK WITH LARGE HIGH
PRESSURE SYSTEM OVER PLAINS. THINKING WAS THIS MIGHT EXPLAIN WHY THE
ETA TRACKS A SFC LOW FURTHER WEST THROUGH THE FIRST 48 HOURS OR SO
OF THE RUN. GFS BRINGS SFC LOW FURTHER EAST...ACROSS EASTERN
KENTUCKY...JUST WEST OF THE APPALACHIANS. ULTIMATELY...MODEL OF
CHOICE WAS THE GFS.

FOR POPS TOOK A BLEND OF THE ETA AND GFS...WITH LIKELY POPS...MAINLY
THIS EVENING IN THE SOUTHEAST AND CHANCE ELSEWHERE. MODELS SUGGEST A
DIURNAL PATTERN TO ACTIVITY. THEREFORE...WENT WITH CHANCE
EARLY..THEN INCREASED TO CATEGORICAL BY MONDAY AFTERNOON.
THEREAFTER...WENT CLOSER TO GFS MAV GUIDANCE OR CHANCE POPS...AS ETA
TAKES SFC LOW PRESSURE TOO FAR WEST...KEEPING AREA IN SOME
HIGHER...LIKELY POPS.

FOR TEMPS STAYED CLOSER TO GFS MAV GUIDANCE THAN MET OR FWC...GFS
BEING MODEL OF CHOICE. BUT FELT GFS WAS GOING A TAD TOO LOW FOR
DAYTIME HIGHS...AS HAS BEEN THE CASE IN THESE TYPE OF SITUATIONS
LATELY...SO WENT JUST ABOVE MAV GUIDANCE FOR HIGHS TEMPS THROUGH THE
FIRST SEVERAL PERIODS. STAYED CLOSER TO MAV FOR LOWS AS WELL...AS
ETA/NGM KEPT CWA IN WARMER SECTOR.

FOR SENSIBLE WEATHER...LOOK FOR SHOWERS AND THUNDERSTORMS THIS
EVENING...ESPECIALLY IN THE SOUTHEAST. AN ISOLATED STORM OR TWO
COULD BE STRONG...WITH SOME SMALL HAIL AND GUSTY WINDS.
OTHERWISE...ACTIVITY SHOULD DIE DOWN AFTER SUNSET. HOWEVER...WITH
INVERTED TROUGH ACROSS REGION AND DEVELOPING LOW TO SOUTHWEST...CAN
NOT RULE OUT SOME SHOWER OR THUNDERSHOWER ACTIVITY ANYTIME THROUGH
THE NIGHT. BEST CHANCE OF RAIN COMES TOMORROW AFTERNOON AS SFC LOW
TRACKS THROUGH EASTERN KENTUCKY WITH MAX DAYTIME HEATING AND BEST
INSTABILITY. THEREAFTER...A FEW DAYS OF SEASONABLE TEMPS AND DRYER
AIR WITH AN UPPER LEVEL RIDGE BUILDING INTO REGION. THEN A RETURN TO
MORE SUMMERLIKE WEATHER FOR THE MIDDLE AND END OF THE WORK WEEK WITH
RETURN FLOW FROM THE GULF. NEXT WEEKEND LOOKS TO BE STORMY.

&&

.PREV DISCUSSION...

1049 AM EDT SUN JUL 25 2004

INVERTED TROF HAS BECOME ESTABLISHED FM CLE TO DAY TO EVV TO PAH.
SHRA/TSRA FORMING TO THE NW OF THIS BNDRY WITH ISENTROPIC LIFT FROM
THE SW ADDING TO THE LIFT. FAIRLY LARGE QUASI-DRY/CLEAR SLOT OVER
OUR CWFA AND EXPECTING SOLAR HEATING TO FILL IN THE SLOT WITH CU.
WILL BECOME MOSTLY CLOUDY. HAVE ALREADY DISSIPATED FOG AND EXPECTING
PCPN TO SLOWLY ADVANCE EAST THIS AFTERNOON AS THE TROF WORKS TOWARDS
THE MTNS. HAVE BOOSTED THE POPS IN THE WEST TO ACCOMODATE THE
ADVANCING PCPN.

449 AM EDT SUN JUL 25 2004

CURRENT IR SHOT SHOWS MID CLOUDS STREAMING OVER WESTERN AND CENTRAL
KENTUCKY. ETA AND GFS MODELS ARE IN DECENT AGREEMENT FOR THE SHORT
TERM...HOWEVER LEANED TOWARDS THE ETA ONCE AGAIN...WITH THE GFS
HAVING CONVECTIVE FEEDBACK PROBLEMS. THE GFS IS ALSO MORE AGGRESSIVE
WITH PRECIP COVERAGE AND QPF THROUGH TONIGHT.

FOR POPS TODAY...INTRODUCED POPS FROM SOUTH TO NORTH WITH AN
INVERTED TROF SETTING UP ACROSS THE AREA. CONTINUED POPS THROUGH
TUESDAY AS AN ASSOCIATED LOW PRESSURE SYSTEM AND WARM FRONT PULLS TO
THE NORTH MONDAY NIGHT AND ENDED POPS FROM WEST TO EAST ON
TUESDAY...WITH A DEPARTING COLD FRONT AND DRY SLOT MOVING INTO THE
CWA. HIGH PRESSURE WILL BUILD INTO THE REGION ON LATE TUESDAY.

THE MAIN CHANGE FROM THE PREVIOUS FORECAST WAS TO RAISE POPS FROM
TONIGHT THROUGH TUESDAY. AGAIN WITH HIGH PWS WILL MENTION A CHANCE
OF ISOLATED FLOODING IN THE HWO.

ONLY MADE A FEW TWEAKS TO THE TEMPERATURES AND STAYED CLOSE TO THE
MAV...READINGS WILL REMAIN ON THE COOL SIDE THROUGH THE SHORT TERM.

1143 PM EDT SAT JUL 24 2004

PER SAT TRENDS AND NEW MODEL GUIDANCE...UPPED SKY COVER THROUGH THE
FIRST THREE PERIODS. ONLY OF THE THREE TO SEE A CHANGE IN SKY COVER
WORDING IN THE ZONES WAS TOMORROW AND TOMORROW NIGHT...GOING FROM PC
TO MC. PRESSURE GRAD EXCEEDING 12UBAR/KM AREAWIDE ACCORDING TO MSAS
ANALYSIS TONIGHT...IS DIRECTED NEARLY NORTH TO SOUTH...AND IS
RESULTING IN NE FLOW ACROSS THE AREA THAT HAS BEEN STUBBORN TO
DIMINISH INTO THE EARLY NIGHTTIME HOURS. AS SUCH...INCREASED WINDS
IN THE IMMEDIATE GRIDS...BUT TRENDED INTO LIGHT AS THE NIGHT WEARS
ON. ZONE WORDING REFLECTS THIS AS WELL. TEMPERATURES LOOK TO BE ON
TRACK...AND BARING THE INTRUSION OF CLOUD COVER AHEAD OF SCHEDULE
THIS MORNING...SHOULD REMAIN SO. NO CHANGES MADE THERE.
ALSO...BLENDED CURRENT DP OBS INTO NEW GUIDANCE INTO TOMORROW.

&&

.JKL...WATCHES/WARNINGS/ADVISORIES...NONE.
&&

RAY
Hazardous weather outlook, Jul 25, 4:00 AM EST, 14 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
500 AM EDT SUN JUL 25 2004

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-261100-
BATH KY-BELL KY-BREATHITT KY-CLAY KY-ELLIOTT KY-ESTILL KY-FLEMING KY-
FLOYD KY-HARLAN KY-JACKSON KY-JOHNSON KY-KNOTT KY-KNOX KY-LAUREL KY-
LEE KY-LESLIE KY-LETCHER KY-MAGOFFIN KY-MARTIN KY-MCCREARY KY-
MENIFEE KY-MONTGOMERY KY-MORGAN KY-OWSLEY KY-PERRY KY-PIKE KY-
POWELL KY-PULASKI KY-ROCKCASTLE KY-ROWAN KY-WAYNE KY-WHITLEY KY-
WOLFE KY-
500 AM EDT SUN JUL 25 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A CHANCE OF THUNDERSTORMS THIS AFTERNOON AND TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THUNDERSTORMS ARE IN THE FORECAST FROM MONDAY THROUGH TUESDAY
EVENING. ISOLATED FLASH FLOODING IS POSSIBLE ON MONDAY AND MONDAY
NIGHT...AS SOME THUNDERSTORMS MAY PRODUCE LOCALLY HEAVY RAIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The radar

The Jackson,KY radar (KJKL), 41 km away, was scanning. The volume nearest the first event began at 22:59 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Owsley

When
July 25, 6:00 PM EST
Where
Owsley County, 8 mi S of Booneville
Measured
50 kt (58 mph) estimated gust
Reported by
DEPT OF HIGHWAYS
Coordinates
37.367, -83.683

Three trees were down on Highway 2024 at Bee Branch.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2004Every state in 2004This day in weather historyWarnings in Kentucky, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5417472.